Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2013, 12:20 AM CDT for Comanche County, Kiowa County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 12:20 AM CDT (05:20 UTC)
- Expired
- Apr 17, 2013, 1:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 12:29 AM CDT | HAIL 1 | Coldwater, KS | |
| Apr 17, 1:05 AM CDT | HAIL 1 | 5 Wsw Haviland, KS | |
| Apr 17, 1:07 AM CDT | HAIL 0.88 | 1 Ssw Haviland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213
WUUS53 KDDC 170520
SVRDDC
KSC033-097-170615-
/O.NEW.KDDC.SV.W.0022.130417T0520Z-130417T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1220 AM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1219 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTHWEST OF BUTTERMILK...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LAKE COLDWATER...COLDWATER...WILMORE...BELVIDERE...GREENSBURG AND
HAVILAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3763 9937 3769 9905 3742 9902 3704 9933
3719 9954
TIME...MOT...LOC 0521Z 205DEG 39KT 3719 9937
HAIL...1.25IN
WIND...<50MPH
$$
FINCH1 follow-up statement
133
WWUS53 KDDC 170540
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CDT WED APR 17 2013
KSC033-097-170615-
/O.CON.KDDC.SV.W.0022.000000T0000Z-130417T0615Z/
KIOWA KS-COMANCHE KS-
1240 AM CDT WED APR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
COMANCHE AND EASTERN KIOWA COUNTIES UNTIL 115 AM CDT...
AT 1238 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILMORE...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...AT 1229 AM LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL IN
COLDWATER.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BELVIDERE...GREENSBURG AND HAVILAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3727 9921 3737 9940 3763 9937 3769 9905
3742 9902
TIME...MOT...LOC 0540Z 205DEG 39KT 3738 9926
HAIL...1.25IN
WIND...<50MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:15 PM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, Apr 16, 3:15 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT TUE APR 16 2013 ...UPDATE TO SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1000 AM CDT TUE APR 16 2013 THE 16.12Z 250 HPA RAOB MAP SHOWED STRONG 100-110 KT SOUTHWESTERLY FLOW ACROSS THE CENTRAL ROCKIES AND OUT ACROSS THE CENTRAL PLAINS. AT 500 HPA, AN OPEN TROF WAS LOCATED FROM NEVADA TO MONTANA. A -30 TO -32 DEG C COLD POOL WAS ASSOCIATED WITH THIS FEATURE. AT 700 HPA, THERE WAS A TIGHT TEMPERATURE GRADIENT BETWEEN KDDC (-1 DEG C) AND KDNR (-11 DEG C). SOME LOW TO MID LEVEL MOISTURE WAS NOTED ACROSS THE CENTRAL PLAINS. AT 850 HPA, UPSLOPE EASTERLY FLOW OF 35 KT WAS OBSERVED ACROSS SOUTHWEST KANSAS. AT THE SFC, A STATIONARY FRONT WAS BANKED UP ACROSS THE LEE OF THE ROCKIES EXTENDING SE TO OKLAHOMA. DEWPOINTS IN THE 60S DEG F WERE SOUTH OF THE FRONT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE APR 16 2013 TONIGHT: STRATUS FILL BACK IN TONIGHT AS 850 HPA UPSLOPE FLOW STRENGTHENS. IN ADDITION, A STRENGTHENING WARM AIR ADVECTION PATTERN THROUGH THE OVERNIGHT WILL ALSO FAVOR CONTINUED STRATUS. THIS STRATUS WILL THICKEN ENOUGH FOR DRIZZLE PRODUCTION. 850 HPA THETA-E ADVECTION IS STRONGEST ACROSS C/SC KANSAS, SO OVERNIGHT CONVECTION WILL BE A CONCERN. 1000-2000 J/KG OF MUCAPE IS PLENTY FOR MORE ROBUST CONVECTION, HOWEVER, 1-6 KM (NOT 0-6 KM SINCE CONVECTION WILL NOT BE SURFACE BASED) SHEAR IS ON THE WEAK SIDE (30 KT). A STORM MIGHT PRODUCE QUARTER SIZE HAIL, BUT THAT IS ON THE LIBERAL SIDE OF FORECAST HAIL SIZE. OVERNIGHT LOWS EXPECTED IN THE 30S DEG F. TOMORROW: THE GFS CONTINUES TO SUFFER FROM POOR PERFORMANCE AND VERIFICATION AND WAS IGNORED. THE COOL AIRMASS WILL CONTINUE TO DOMINATE ACROSS MUCH OF SW KANSAS. AGAIN, THERE COULD BE SOME STORMS ACROSS THE EAST, HOWEVER THIS CONVECTION WILL BE ELEVATED. INSTABILITY WEAKENS THROUGH THE DAY AS THE COLD AIRMASS SINKS SOUTH SO PROBABILITIES OF PRECIPITATION VALUES COULD BE OVERDONE. FORECAST TEMPERATURES FOR TOMORROW WERE A BLEND OF THE NAM AND ECMWF. MAXIMUMS MAINLY IN THE 40S/50S DEG F. WIDESPREAD OR MORE ORGANIZED SEVERE THUNDERSTORM ACTIVITY SHOULD BE WELL SOUTH OF THE REGION. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 254 PM CDT TUE APR 16 2013 A DEEP UPPER LEVEL TROUGH...LONG ADVERTISED BY THE MODELS...WILL BE MOVING OUT OF THE ROCKIES AND OVER THE CENTRAL PLAINS WEDNESDAY NIGHT AND THURSDAY. STRONG COLD ADVECTION WILL BE DEVELOPING OVER THE WESTERN HIGH PLAINS WEDNESDAY AFTERNOON AND THIS COLD AIR WILL CONTINUE TO CHARGE SOUTH AND EAST OVERNIGHT. THE ECMWF/NAM MODELS SHOW THE 850 MB FRONTAL BOUNDARY WILL BE OVER SOUTH CENTRAL KANSAS FOR A PERIOD OF TIME WEDNESDAY EVENING BEFORE IT IS PUSHED SOUTH. AN EMBEDDED SHORTWAVE DISTURBANCE WILL BE LIFTING OUT OF THE BASE OF THE UPPER TROUGH INTO THAT AREA WHICH COULD HELP SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT INTO THE EVENING HOURS BEFORE THE DEEPER COLD AIR MOVES IN FROM THE WEST. MODEL SOUNDINGS OVER SOUTH CENTRAL KANSAS SHOW INSTABILITY ABOVE THE FRONTAL INVERSION WITH ROUGHLY 1000-1500 J/KG OF CAPE. IF STORMS DEVELOP IN THAT AREA THEY SHOULD BE CAPABLE OF AT LEAST SOME QUARTER SIZE HAIL. FARTHER WEST, RAIN WILL BE CHANGING OVER TO SNOW AS THE ATMOSPHERE COOLS. AREAS FROM SYRACUSE TO WAKEENEY WILL SEE THE BEST CHANCES FOR MEASURABLE SNOW BUT AM NOT EXPECTING THIS TO AMOUNT TO TOO MUCH. SNOWFALL AMOUNTS SHOULD NOT BE MORE THAN AN INCH AT THE MOST. GIVEN THE LIGHTER AMOUNTS AND THAT THIS WILL LIKELY BE A WET SNOW, DO NOT EXPECT BLOWING SNOW TO BE A PROBLEM. WITH THE STRONG COLD ADVECTION OCCURRING, NORTH WINDS WILL BE FAIRLY STRONG THROUGH THE NIGHTTIME HOURS AND INTO THURSDAY. THE GFS MOS LOOKS WAY OVERDONE ON WIND SPEEDS. NAM MOS LOOKS MORE REASONABLE BUT EVEN THEN WE COULD BE PUSHING ADVISORY CRITERIA SPEEDS DURING THE NIGHT. THROUGH THE REMAINDER OF THE WEEK, THE UPPER TROUGH MOVES EAST OUT OF THE PLAINS. MID/UPPER LEVEL FLOW BEHIND THE TROUGH BECOMES NORTHWESTERLY WITH INCREASING WARM AIR ADVECTION OVER THE CENTRAL HIGH PLAINS. AFTER A DAY OF HIGH TEMPERATURES GENERALLY IN THE 30S AND LOWER 40S THURSDAY, WE SHOULD SEE HIGHS BOUNCING BACK INTO THE 50S AND 60S ON FRIDAY AND SATURDAY, RESPECTIVELY. BY EARLY NEXT WEEK, THE MODELS CONTINUE TO SUGGEST THAT SHORT WAVE TROUGHS WILL MOVE OUT OF WESTERN CANADA INTO THE CENTRAL PART OF THE COUNTRY. DETAILS ABOUT THESE FEATURES WILL LIKELY CHANGE DURING THE NEXT FEW RUNS, SO WILL HAVE AT LEAST SLIGHT CHANCE/CHANCE POPS IN THE FORECAST FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. THE MODELS ARE SUGGESTING THAT A SURGE OF COLDER AIR WILL BE MOVING DOWN INTO THE CENTRAL PLAINS ON MONDAY. IF THE ECMWF VERIFIES, WE WILL SEE A FEW DAYS OF HIGH TEMPERATURES IN THE 30S AGAIN MONDAY AND TUESDAY. THE GFS IS NOT NEAR AS AGGRESSIVE WITH THE COLD AIR. OBVIOUSLY A LOT OF UNCERTAINTY THIS FAR OUT SO GOING WITH THE ALLBLEND SEEMS THE BEST CHOICE AT THIS TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE APR 16 2013 MVFR TO VFR CIGS EXPECTED TO CONTINUE TODAY IN ASSOCIATION WITH STRATUS AND UPSLOPE FLOW. CIGS WILL REDUCE TO IFR (POSSIBLY LIFR), LATE TONIGHT IN ASSOCIATION WITH LOWERING STRATUS VIA INCREASING BOUNDARY LAYER MOISTURE. WARM AIR ADVECTION AND 850 HPA THETA-E ADVECTION WILL BE MAXIMIZED ACROSS SC/C KS, SO OVERNIGHT ELEVATED CONVECTION LOOKS LIKE A POSSIBILITY AT KHYS. WINDS WILL BE NE-ESE 15-25 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 47 26 39 / 40 30 50 20 GCK 33 44 25 38 / 30 20 50 30 EHA 35 49 25 39 / 20 20 50 10 LBL 35 50 26 41 / 20 20 50 0 HYS 36 44 27 37 / 60 50 60 40 P28 37 52 32 42 / 60 50 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...GERARD AVIATION...SUGDEN
Hazardous weather outlook, Apr 16, 5:40 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 540 PM CDT TUE APR 16 2013 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 540 PM CDT TUE APR 16 2013 /440 PM MDT TUE APR 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS PRODUCING HAIL AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE AFTER MIDNIGHT, GENERALLY EAST OF A LINE FROM DIGHTON TO ASHLAND AND EASTWARD. THE BEST POTENTIAL FOR LARGE HAIL TO HALF DOLLAR SIZE, IS FROM HAYS TO KINSLEY AND EASTWARD ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL KANSAS ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE REQUIRED LATER TONIGHT ACROSS PARTS OF SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 44 min |
| Apr 17, 12:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 43 min |
| Apr 17, 1:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 65 min |
| Apr 17, 1:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 45 min |
| Apr 17, 2:41 PM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Apr 17, 3:50 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.